Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 5, NWS Honolulu, HI

January 17, 2009Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 17, 2009, 3:29 AM HST for Kalawao County, Hawaii. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2009, 3:29 AM HST (13:29 UTC)
Expired
Jan 17, 2009, 9:35 AM HST
In force
6 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2009-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2009-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 171329
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
329 AM HST SAT JAN 17 2009

...STRONG WINDS TO CONTINUE ACROSS THE SUMMITS OF MAUI AND THE
BIG ISLAND TODAY...

.STRONG WINDS WILL PERSIST ACROSS THE SUMMITS OF MAUNA KEA AND
MAUNA LOA ON THE BIG ISLAND TODAY WHILE WINDS WILL REMAIN STRONG
ENOUGH TO WARRANT AN ADVISORY ON THE SUMMIT OF HALEAKALA ON MAUI.

HIZ022-180230-
/O.CAN.PHFO.HW.W.0001.000000T0000Z-090117T1600Z/
/O.NEW.PHFO.WI.Y.0005.090117T1329Z-090118T0300Z/
HALEAKALA SUMMIT-
329 AM HST SAT JAN 17 2009

...WIND ADVISORY IN EFFECT UNTIL 5 PM HST THIS AFTERNOON...
...HIGH WIND WARNING IS CANCELLED...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

HIZ028-180230-
/O.EXT.PHFO.HW.W.0001.000000T0000Z-090118T0300Z/
BIG ISLAND SUMMITS-
329 AM HST SAT JAN 17 2009

...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM HST THIS
AFTERNOON...

WEST WINDS ACROSS THE SUMMITS OF THE BIG ISLAND WILL BE 40 TO 
55 MPH WITH GUSTS TO 65 MPH.

A HIGH WIND WARNING MEANS THAT WINDS AROUND THE SUMMIT AREAS ARE
SUSTAINED IN EXCESS OF 45 MPH OR FREQUENT GUSTS ABOVE 60 MPH ARE
OCCURRING. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL
WINDS SUBSIDE.

$$
1 follow-up statement
000 
WWHW70 PHFO 171935
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
935 AM HST SAT JAN 17 2009


HIZ022-172045-
/O.CAN.PHFO.WI.Y.0005.000000T0000Z-090118T0300Z/
HALEAKALA SUMMIT-
935 AM HST SAT JAN 17 2009

...WIND ADVISORY IS CANCELLED...

WINDS HAVE DROPPED BELOW THE 30 MPH THRESHOLD.

$$

HIZ028-180845-
/O.EXT.PHFO.HW.W.0001.000000T0000Z-090118T1600Z/
BIG ISLAND SUMMITS-
935 AM HST SAT JAN 17 2009

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST SUNDAY...

WEST WINDS OF 60 TO 80 MPH WILL CONTINUE OVER THE SUMMITS OF MAUNA
KEA AND MAUNA LOA TODAY. THE WINDS WILL GRADUALLY WEAKEN TONIGHT...
BUT WILL REMAIN ABOVE THE 45 MPH WARNING LEVEL THROUGH EARLY SUNDAY
MORNING. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS
SUBSIDE.

$$
DONALDSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 16, 9:00 PM HST, 6 hours 29 minutes earlier.

Area forecast discussion, Jan 16, 9:00 PM HST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
900 PM HST FRI JAN 16 2009

.SYNOPSIS...
GUSTY WINDS WILL GRADUALLY DIMINISH OVERNIGHT AS A FRONT PUSHES
THROUGH THE BIG ISLAND AND WEAKENS. TRADE WINDS WILL RETURN BRIEFLY
SUNDAY. ANOTHER FRONT IS EXPECTED TO MOVE THROUGH THE ISLANDS BY
MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...
THE LEADING EDGE OF A COLD FRONT HAS NOW PASSED THE MAUI COUNTY THIS
EVENING...AND IS IN ALENUIHAHA CHANNEL AT THIS POINT. DO EXPECT THIS
FRONT TO REACH THE BIG ISLAND IN THE COMING HOUR. A RAIN BAND HAS
HUNG OVER SOUTHEAST MAUI EARLIER THIS AFTERNOON...PROMPTING THE
ISSUANCE OF A FLOOD ADVISORY THERE. THE BAND HAS SINCE MOVED
OFF...AND THUS THE ADVISORY HAS BEEN CANCELLED. THERE ARE STILL MUCH
LOW CLOUDS RIGHT BEHIND THE FRONT...BRINGING SHOWERS TO THE REST OF
THE ISLANDS. IN FACT...IT IS STILL GUSTY OUT THERE...WITH STATIONS
REPORTING WIND GUSTS NEAR 30 MPH THROUGHOUT THE STATE. IT WILL BE
OVERNIGHT BEFORE THE WINDS SUBSIDE FURTHER. THUS LOOK FOR INCREASING
CLOUDS AND SHOWERS OVER THE BIG ISLAND THROUGH THE NIGHT...SPECIALLY
OVER THE WEST SIDE OF THE ISLAND WHILE THE REST OF THE STATE WILL
SEE PASSING CLOUDS AND SHOWERS.

STRONG WINDS OVER THE SUMMITS OF MAUNA KEA AND MAUNA LOA ON THE BIG
ISLAND AND ACROSS THE SUMMIT OF HALEAKALA ON MAUI CONTINUE THIS
EVENING AS AN UPPER LEVEL TROUGH REMAINS IN THE VICINITY. LOOKS
LIKE THE WINDS MAY PERSIST THROUGH SATURDAY AND THUS THE HIGH WIND
WARNING FOR THESE SUMMIT AREAS WILL PROBABLY BE EXTENDED THROUGH
TOMORROW.

THERE ARE BREAKS IN THE CLOUD FIELD FURTHER NORTH BEHIND THE
FRONT...AS DEPICTED IN THE SATELLITE IMAGERY. DO EXPECT THE WEATHER
CONDITIONS TO IMPROVE SATURDAY...WITH LESS CLOUDS AND WINDS.
FORECAST CHARTS INDICATE TRADE WINDS WILL RETURN BRIEFLY SUNDAY AS A
HIGH PRESSURE RIDGE BUILDS NORTH OF THE ISLANDS BEHIND THE FRONT.
THIS WILL BE SHORT LIVED AS THE NEXT FRONT SWIFTLY APPROACHES THE
STATE FROM THE NORTHWEST BY MONDAY...WITH A RIDGE ONCE AGAIN MOVES
NEAR THE ISLANDS...AND WINDS BECOMING LIGHT AND TURNING SOUTHEAST.
LATEST FORECAST CHARTS STILL DEPICT THIS NEXT FRONT MOVING DOWN THE
ISLANDS TUESDAY INTO WEDNESDAY AS A SHEAR LINE...WITH STRONG TRADE
WINDS RETURNING TO THE ISLANDS THROUGH THE LATER PART OF NEXT WEEK.
SHOULD SEE ANOTHER BOUT OF RAIN AS THIS LINE TRAVERSES THE ISLANDS
THEN.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING FOR BIG ISLAND SUMMITS AND HALEAKALA SUMMIT
THROUGH EARLY SATURDAY MORNING.

HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI
OAHU MOLOKAI AND MAUI AND WEST FACING SHORES OF THE BIG ISLAND
THROUGH SATURDAY AFTERNOON.

SMALL CRAFT ADVISORY ALL HAWAIIAN WATERS.

&&

HUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 3:05 PM HSTAreal Flood AdvisoryHFOKalawao6 hr

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.